Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 21, 2003, 9:55 PM CST for 5 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2003, 9:55 PM CST (03:55 UTC)
- Expired
- Feb 22, 2003, 4:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 220357
FFWHUN
ALC033-059-077-079-083-221000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 PM CST FRI FEB 21 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
LAWRENCE COUNTY IN NORTHWEST ALABAMA
* UNTIL 400 AM CST
* AT 955 PM CST...WEATHER SERVICE RADAR INDICATED HEAVY RAINFALL
WAS OCCURRING ACROSS ALL OF NORTHWEST ALABAMA. RAINFALL AMOUNTS
DURING THE PAST COUPLE OF HOURS HAVE RANGED FROM ONE HALF TO ONE
AND ONE HALF INCHES. HEAVY RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL CONTINUE THROUGH THE EARLY MORNING HOURS WITH ADDITIONAL
RAINFALL AMOUNTS OF ONE TO THREE INCHES EXPECTED WITH LOCALLY
HIGHER AMOUNTS WHERE THUNDERSTORMS OCCUR.
* SOME LOCATIONS AFFECTED INCLUDE...
ARDMORE...ATHENS...CHEROKEE...COURTLAND...FLORENCE...KILLEN...
LEIGHTON...LEXINGTON...LITTLEVILLE...MOULTON...MUSCLE SHOALS...
NORTH COURTLAND...PHIL CAMPBELL...RED BAY...ROGERSVILLE...
RUSSELLVILLE...SHEFFIELD...TOWN CREEK...TUSCUMBIA...
UNDERWOOD-PETERSVILLE AND BELGREEN
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3500 8817 3432 8815 3432 8713 3467 8711
3459 8681 3499 8677 3502 8696 3504 8749
3502 8790
$$1 follow-up statement
000
WGUS74 KHUN 220630 CCA
FFSHUN
ALC033-059-077-079-083-221000-
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 AM CST SAT FEB 22 2003
...FLASH FLOOD WARNING CONTINUES UNTIL 4 AM...
AT 1215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN AND ISOLATED THUNDERSTORMS CONTINUING OVER NORTHWEST
ALABAMA. RAINFALL AMOUNTS DURING THE LAST COUPLE OF HOURS HAVE
RANGED FROM ONE TO TWO INCHES. RAIN AND THUNDERSTORMS WILL CONTINUE
FOR THE NEXT COUPLE OF HOURS WITH ADDITIONAL RAINFALL AMOUNTS OF ONE
TO TWO INCHES EXPECTED THROUGH 4 AM.
SIGNIFICANT PONDING OF WATER ON ROADWAYS IS OCCURRING ALONG WITH
FLOODING IN POOR DRAINAGE AREAS.
SOME CITIES AFFECTED THROUGH 400 AM CST INCLUDE...
FLORENCE...MUSCLE SHOALS...BELGREEN...
RUSSELLVILLE...MOULTON...WATERLOO...
AND SURROUNDING LOCATIONS.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HUNTSVILLE.
STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3471 8711 3432 8711 3434 8815 3501 8816
3499 8681 3458 8680
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 9:20 PM CST, 35 minutes earlier.
Area forecast discussion, Feb 21, 9:20 PM CST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 920 PM CST FRI FEB 21 2003 ...FORECAST CONCERNS PCPN INTENSITY AND SVR POSSIBILITY... 02Z SFC ANALYSIS PLACES LOW PRESSURE CENTER ACROSS CENTRAL LA WITH WARM FRONT STRADDLING GULF COAST. INVERTED TROF EXTENDS FROM LOW CENTER THROUGH NORTHWEST MS INTO CENTRAL TN. CURRENT WV IMAGERY SHOWING DRY SLOT DEVELOPING JUST WEST OF MISSISSIPPI RIVER WITH MAIN UPPER LEVEL SYSTEM STILL BACK IN EASTERN TX. WIDESPREAD AREA OF RAIN OCCURRING ACROSS SOUTHEASTERN STATES WITH MAIN T-STORM ACTIVITY ALONG GULF COAST. RAINFALL AMOUNTS PER KHTX 88D SHOW LARGEST SWATH OF PCPN AMOUNTS EXTENDING FROM LAWRENCE THROUGH SOUTHERN LIMESTONE COUNTIES WITH 0.25 TO 0.50 INCH PER HOUR. BIGGEST CONCERN TONIGHT IS HEAVY RAINFALL POTENTIAL. 00Z MODELS INITIALIZED FAIRLY WELL WITH LOCATION AND STRENGTH OF SFC LOW ALTHOUGH NGM TOO WEAK WITH PRESSURE AND TOO FAR WEST WITH PLACEMENT OF INVERTED TROF. NEWEST ETA GIVES FORECAST AREA APPROX 0.75 INCHES BETWEEN 00 AND 12Z WITH 18Z AVN STILL HOLDING ON TO 1.50 TO 2.00 INCHES. GIVEN PWATS AROUND 1.5 AND STRONG DYNAMICS EXPECTED BETWEEN 06Z AND 12Z WILL TREND MORE TOWARD AVN SOLUTION...HOWEVER APPROACHING DRY SLOT MAY PUT DAMPER ON TOTAL AMOUNTS. FFG VALUES RANGE FROM 0.5 TO 1.0 INCH PER HOUR ACROSS FORECAST AREA SO WONT TAKE MUCH TO SEE FLOODING ACROSS AREA. UPPER SYSTEM EXPECTED TO MOVE TOWARDS AREA AFTER MIDNIGHT WITH 100KT JET ROUNDING BASE OF TROF AND PLACING REGION IN LEFT FRONT QUAD. 65KT 850MB JET KICKS IN AROUND MIDNIGHT TONIGHT WITH INCREASING INSTABILITY TOWARD EARLY MORNING. CAPES APPROACHING 1000 J/KG WITH LI/S APPROACHING -4. CANNOT RULE OUT SEVERE STORM OR TWO WITH STRONG WINDS JUST OFF SFC. ALL IN ALL FORECAST APPEARS IN GOOD SHAPE AND DO NOT PLAN ON MAKING ANY DRASTIC CHANGES AT THIS TIME. .HUN...FLOOD WATCH ALL ZONES TONIGHT AND SATURDAY. BRIDENSTINE
Hazardous weather outlook, Feb 21, 9:30 PM CST, 25 minutes before
ALZ001>010-016-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY. MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND RUNOFF PROBLEMS. IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)... THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL SWEEP THROUGH THE AREA. AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA ...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA. THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST SMALL RAIN CHANCES THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE WEATHER WILL BE GREATLY APPRECIATED. ZIKA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 12:42 AM CST | Flash Flood Warning | HUN | Cullman, Madison, Morgan | 3 hr |
| Feb 22, 1:57 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 33 min |
| Feb 22, 2:54 AM CST | Flash Flood Warning | HUN | Jackson | 7 hr |
| Feb 22, 3:53 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 37 min |
| Feb 22, 3:57 AM CST | Flash Flood Warning | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more | 6 hr |
| Feb 22, 4:05 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 40 min |
| Feb 22, 4:22 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 38 min |
| Feb 22, 4:23 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Feb 22, 4:32 AM CST | Flash Flood Warning | HUN | DeKalb, Marshall | 5 hr |
| Feb 22, 9:45 AM CST | Flash Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.